Alert archive / Puerto Rico / High Surf Advisories in 2009
High Surf Advisory 13, NWS JSJ
NWS JSJ issued this high surf advisory at Dec 19, 2009, 1:38 AM CST. It took effect at Dec 19, 2009, 6:00 AM CST. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Dec 19, 2009, 1:38 AM CST (07:38 UTC)
- In effect from
- Dec 19, 2009, 6:00 AM CST
- Expired
- Dec 19, 2009, 6:18 PM CST
- In force
- 12 hr
- Issued by
- NWS JSJ
The text
As transmitted, in the capitals the NWS used until 2016.
000
WHCA42 TJSJ 190738
CFWSJU
URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SAN JUAN PR
338 AM AST SAT DEC 19 2009
...INCREASING NORTHERLY SWELLS WILL RESULT IN DANGEROUS SURF
CONDITIONS ACROSS THE NORTHERN EXPOSED COASTLINES OF PUERTO RICO
AND THE NORTHERN U.S. VIRGIN ISLANDS THROUGH SUNDAY MORNING...
PRZ001-002-005-008-010-012-013-VIZ001-191900-
/O.NEW.TJSJ.SU.Y.0013.091219T1200Z-091220T1400Z/
SAN JUAN AND VICINITY-NORTHEAST-NORTH CENTRAL-NORTHWEST-
MAYAGUEZ AND VICINITY-CULEBRA-VIEQUES-
ST. THOMAS/ST. JOHN/ADJACENT ISLANDS-
338 AM AST SAT DEC 19 2009
...HIGH SURF ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO 10 AM AST
SUNDAY...
LONG PERIOD NORTHERLY SWELLS WILL INCREASE ACROSS THE LOCAL
ATLANTIC WATERS AND CARIBBEAN PASSAGES TODAY...RESULTING IN LARGE
BREAKING WAVES OF 10 FEET...OR LARGER...ALONG THE NORTHERN EXPOSED
COASTLINES OF PUERTO RICO AND THE NORTHERN U.S. VIRGIN ISLANDS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THESE BREAKING WAVES WILL GENERATE STRONG AND DANGEROUS CURRENTS
WITHIN THE SURF ZONE...CALLED RIP CURRENTS. THESE NARROW OUTWARD
FLOWING CURRENTS CAN CARRY PEOPLE AND ANIMALS AWAY FROM THE COAST
LINE AND OUT TO SEA. IF YOU BECOME CAUGHT IN A RIP CURRENT...DO
NOT PANIC. CALMLY...REMAIN AFLOAT...GATHER YOUR BEARINGS RELATIVE
TO THE BEACH...AND SWIM PARALLEL TO THE BEACH. YOU WILL
EVENTUALLY LEAVE THE GRIP OF THIS NARROW CURRENT...AND BE ABLE
TO SAFELY SWIM TO SHORE.
LOCAL BEACH GOERS...AND INEXPERIENCED SURFERS AND SWIMMERS ARE
URGED TO STAY OUT OF THE WATER UNTIL THESE HAZARDOUS SURF CONDITIONS
SUBSIDE. PERSONS ON THE BEACH SHOULD BE VIGILANT FOR LARGE
BREAKING WAVES SURGING UPON THE SHORE...WHICH CAN CARRY PEOPLE OF
ALL SIZES INTO THE OCEAN. YOU SHOULD AVOID BEING NEAR THE SHORE
LINE AND STAY OFF OF ROCK FORMATIONS.
THE TIMES OF THE HIGH TIDE FOR THE FOLLOWING LOCATIONS ARE:
SAN JUAN HARBOR: 1.6 FEET AT 11:20 AM AST
0.8 FEET AT 10:30 PM AST
MAGENS BAY ST THOMAS: 1.3 FEET AT 11:35 AM AST
STAY TUNED FOR ANY ADDITIONAL STATEMENTS OR POSSIBLE WATCHES OR
WARNINGS FROM YOUR NATIONAL WEATHER SERVICE FORECAST OFFICE IN
SAN JUAN.
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT
HTTP://WWW.SRH.NOAA.GOV/SJU OR AT HTTP://WEATHER.GOV.
&&
$$
SR/BCS2 follow-up statements
000 WHCA42 TJSJ 191908 CFWSJU URGENT - IMMEDIATE BROADCAST REQUESTED COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE SAN JUAN PR 308 PM AST SAT DEC 19 2009 ...NORTHERLY SWELLS WILL RESULT IN DANGEROUS SURF CONDITIONS ACROSS THE NORTHERN EXPOSED COASTLINES OF PUERTO RICO AND THE NORTHERN U.S. VIRGIN ISLANDS THROUGH SUNDAY MORNING... PRZ001-002-005-008-010-012-013-VIZ001-200315- /O.CON.TJSJ.SU.Y.0013.000000T0000Z-091220T1400Z/ SAN JUAN AND VICINITY-NORTHEAST-NORTH CENTRAL-NORTHWEST- MAYAGUEZ AND VICINITY-CULEBRA-VIEQUES- ST. THOMAS/ST. JOHN/ADJACENT ISLANDS- 308 PM AST SAT DEC 19 2009 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 10 AM AST SUNDAY... A HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 10 AM AST SUNDAY. SEAS AT THE ATLANTIC BUOY NORTH OF THE AREA HAVE OSCILLATED BETWEEN 6.5 AND 8 FEET DURING THE DAY WITH SWELL HEIGHT BETWEEN 5 AND 7 FEET. THIS WILL TRANSLATE INTO BREAKING WAVES AT OR NEAR 10 FEET ALONG THE NORTHERN EXPOSED COASTLINES OF PUERTO RICO AND THE NORTHERN U.S. VIRGIN ISLANDS. PRECAUTIONARY/PREPAREDNESS ACTIONS... THESE WAVES WILL GENERATE STRONG AND DANGEROUS CURRENTS WITHIN THE SURF ZONE...CALLED RIP CURRENTS. THESE NARROW OUTWARD FLOWING CURRENTS CAN CARRY PEOPLE AND ANIMALS AWAY FROM THE COAST LINE AND OUT TO SEA. IF YOU BECOME CAUGHT IN A RIP CURRENT...DO NOT PANIC. CALMLY...REMAIN AFLOAT...GATHER YOUR BEARINGS RELATIVE TO THE BEACH...AND SWIM PARALLEL TO THE BEACH. YOU WILL EVENTUALLY LEAVE THE GRIP OF THIS NARROW CURRENT...AND BE ABLE TO SAFELY SWIM TO SHORE. LOCAL BEACH GOERS...AND INEXPERIENCED SURFERS AND SWIMMERS ARE URGED TO STAY OUT OF THE WATER UNTIL THESE HAZARDOUS SURF CONDITIONS SUBSIDE. PERSONS ON THE BEACH SHOULD BE VIGILANT FOR LARGE BREAKING WAVES SURGING UPON THE SHORE...WHICH CAN CARRY PEOPLE OF ALL SIZES INTO THE OCEAN. YOU SHOULD AVOID BEING NEAR THE SHORE LINE AND STAY OFF OF ROCK FORMATIONS. THE TIMES OF THE HIGH TIDE FOR THE FOLLOWING LOCATIONS ARE: SAN JUAN HARBOR: 0.8 FEET AT 10:30 PM AST TONIGHT AND 1.6 FEET AT 11:54 AM SUNDAY MAGENS BAY ST THOMAS: 1.3 FEET AT 12 PM AST SUNDAY STAY TUNED FOR ANY ADDITIONAL STATEMENTS OR POSSIBLE WATCHES OR WARNINGS FROM YOUR NATIONAL WEATHER SERVICE FORECAST OFFICE IN SAN JUAN. THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.SRH.NOAA.GOV/SJU OR AT HTTP://WEATHER.GOV. && $$
000 WHCA42 TJSJ 200018 CFWSJU URGENT - IMMEDIATE BROADCAST REQUESTED COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE SAN JUAN PR 818 PM AST SAT DEC 19 2009 ...BREAKING WAVE ACTION WILL CONTINUE TO DIMINISH OVERNIGHT... PRZ001-002-005-008-010-012-013-VIZ001-200130- /O.CAN.TJSJ.SU.Y.0013.000000T0000Z-091220T1400Z/ SAN JUAN AND VICINITY-NORTHEAST-NORTH CENTRAL-NORTHWEST- MAYAGUEZ AND VICINITY-CULEBRA-VIEQUES- ST. THOMAS/ST. JOHN/ADJACENT ISLANDS- 818 PM AST SAT DEC 19 2009 ...HIGH SURF ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS CANCELLED THE HIGH SURF ADVISORY. BUOY OBSERVATIONS AND MODEL FORECASTS INDICATE THAT NORTHERLY SWELLS ARE BEGINNING TO SUBSIDE AND ARE NO LONGER PRODUCING BREAKING WAVE ACTION HIGH ENOUGH TO WARRANT A HIGH SURF ADVISORY. ANOTHER SET OF MODERATE LONG PERIOD NORTHEAST SWELLS WILL AFFECT THE ATLANTIC COASTLINE OVERNIGHT. HOWEVER...THESE ARE NOT EXPECTED TO CAUSE ENOUGH BREAKING WAVE ACTION TO WARRANT A HIGH SURF ADVISORY EITHER. $$ ROSA
What forecasters said that day
The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS JSJ wrote its last area forecast discussion before this high surf advisory went out at Dec 18, 8:20 PM CST, 5 hours 18 minutes earlier.
Area forecast discussion, Dec 18, 8:20 PM CST, 5 hours 18 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE SAN JUAN PR 1020 PM AST FRI DEC 18 2009 .SYNOPSIS...MID LEVEL RIDGE WILL DOMINATE THE REGION THROUGH THE WEEKEND THEN MOVE EAST AS A TROUGH OF LOW PRES DIGS INTO THE GMEX AND WRN CARIBBEAN HELPING DRAW A FRONT CLOSER TO THE AREA DURING THE MIDDLE OF NEXT WEEK. && .DISCUSSION...MOISTURE WILL CONTINUE TO SURGE NWD OVERNIGHT AS WINDS TURN MORE SOUTHERLY. K INDEX AND PWAT FCST TO RISE RAPIDLY OVERNIGHT TO AROUND 30 AND 1.70 INCHES RESPECTIVELY. ALREADY SEEING QUITE A BIT OF SHOWER ACTIVITY ACROSS CARIBBEAN WATERS AND EXPECTING A FURTHER INCREASE IN SHOWER CVRG OVERNIGHT WITH NMRS CVRG TOMORROW MORNING ACROSS SOUTHEAST PR AND COASTAL WATERS. HAVE INCREASED POPS FOR TOMORROW AND ADDED ISOLD THUNDER OVER CARIBBEAN WATERS AS INFRARED IMAGERY SHOWS TOPS TO -53C. COULD EVEN BE SOME THUNDER TOMORROW OVER LAND AS SUBSIDENCE CAP WEAKENS FURTHER. THINGS DRY OUT RAPIDLY FOR SUNDAY AS SUBTROPICAL RIDGE AMPLIFIES ACROSS THE REGION. A DRY AND SUBSIDENT PATTERN SHOULD PREVAIL THROUGH WED. AFTER WED...RIDGE RETREATS FURTHER EAST AS A FAIRLY DEEP TROUGH DIGS INTO GMEX/WRN CARIBBEAN AND HELPS BRING A COLD FRONT CLOSE TO THE AREA. STILL NOT SOLD ON THE IDEA OF SEEING ANY FRONTS PUSH THROUGH THE LOCAL AREA BUT DOES LOOK LIKE A SIG INCREASE IN SHOWERS FOR CHRISTMAS EVE AS WINDS TURN SOUTH-SWRLY AND HELP ADVECTS DEEP MOISTURE FROM THE SWRN CARIBBEAN SEA. && .AVIATION...MAINLY VFR CONDITIONS WITH SHRAS TOMORROW. && .MARINE...SEAS EXPECTED TO INCREASE ACROSS ATLC WATERS OVERNIGHT AS NRLY SWELLS ARRIVE INTO THE AREA. && .PREV DISCUSSION... /ISSUED 345 PM AST FRI DEC 18 2009/ DISCUSSION...LATEST SATELLITE PHOTOS ARE SHOWING LATE THIS AFTERNOON AN INCREASE OF CLOUD COVERAGE AS WELL AS SHOWER ACTIVITY ACROSS THE EASTERN CARIBBEAN. THIS WILL EVENTUALLY REACH THE ISLANDS TONIGHT AND SATURDAY. HOWEVER...WIDESPREAD PRECIPITATION IS NOT EXPECTED FOR THIS PERIOD. THE LOCAL AREA WILL REMAIN MOIST AND A BIT UNSTABLE FOR THE UPCOMING WEEKEND...HOWEVER...NOTHING OUT OF THE ORDINARY. && .PRELIMINARY POINT TEMPS/POPS... SJU 74 86 74 87 / 60 60 20 10 STT 76 84 76 84 / 70 70 20 10 && .SJU WATCHES/WARNINGS/ADVISORIES... PR...NONE. VI...NONE. && 64/64
Hazardous weather outlook, Dec 18, 2:37 AM CST, 23 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK FOR PUERTO RICO AND THE U.S. VIRGIN ISLANDS NATIONAL WEATHER SERVICE SAN JUAN PR 437 AM AST FRI DEC 18 2009 AMZ710>745-PRZ001>013-191000- SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR- NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST- WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES- THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS- 437 AM AST FRI DEC 18 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY MODERATE...LONG PERIOD NORTH SWELLS WILL INVADE THE ATLANTIC WATERS AND THE CARIBBEAN PASSAGES EARLY SATURDAY AND THEN LINGER THROUGH SATURDAY NIGHT AND SUNDAY. THESE SWELLS WILL RESULT IN INCREASINGLY HAZARDOUS MARINE CONDITIONS. IN ADDITION...LOCALLY DANGEROUS SURF CONDITIONS...INCLUDING RIP CURRENTS...ARE EXPECTED ALONG THE NORTHERN EXPOSED COASTS OF THE LOCAL ISLANDS. NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. AMZ715-725-VIZ001-002-191000- ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX- NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS- 437 AM AST FRI DEC 18 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND THE ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY MODERATE...LONG PERIOD NORTH SWELLS WILL INVADE THE ATLANTIC WATERS AND THE CARIBBEAN PASSAGES EARLY SATURDAY AND THEN LINGER THROUGH SATURDAY NIGHT AND SUNDAY. THESE SWELLS WILL RESULT IN INCREASINGLY HAZARDOUS MARINE CONDITIONS. IN ADDITION...LOCALLY DANGEROUS SURF CONDITIONS...INCLUDING RIP CURRENTS...ARE EXPECTED ALONG THE NORTHERN EXPOSED COASTS OF THE LOCAL ISLANDS. NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. SR
Nearby
High Surf Advisories in Puerto Rico, 2009High Surf Advisories in U.S. Virgin Islands, 2009Every high surf advisory in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.